Primary-care clinicians should be aware that a patient’s diarrhea or abdominal cramps could be the result of infection with Clostridium difficile. Researchers report that infection with this bacterium is increasing in incidence and severity, particularly in the older population. C. difficile can cause symptoms ranging from diarrhea to life-threatening inflammation of the colon.

Gastroenterologist Darrell Pardi, MD, of the Mayo Clinic in Rochester, Minn., was the senior author on the study of 385 cases of C. difficile infection that occurred from 1991 to 2005. For the 192 hospital-acquired cases, the median age of infection was 72 years, compared with a median age of 50 years for the 158 community-acquired cases. The findings were presented in October at the 2009 American College of Gastroenterology Annual Meeting in San Diego.

“In this population-based study, a significant portion of [C. difficile infection] was community-acquired,” Dr. Pardi and colleagues write in their report. 

“We are seeing more cases of C. difficile in the community,” affirms Dr. Pardi in a statement accompanying the presentation of the findings. “But they tend to be less severe and in a younger population.”

Dr. Pardi suggests that C. difficile may be developing resistance to frequently used antibiotics, resulting in the growing incidence of infection in both inpatient and outpatient settings.